Florida, 2012Damaging Wind and Lightning Strike in Florida, August 16, 2012
August 16, 2012 · NWS JAX · 2 events in 2 counties and zones
Mean troughing to the west and northwest continued a moist and unstable flow over the area. The west coast sea breeze advanced inland and merged with the east coast sea breeze near the east coast during the late afternoon and evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Mean troughing to the west and northwest continued a moist and unstable flow over the area. The west coast sea breeze advanced inland and merged with the east coast sea breeze near the east coast during the late afternoon and evening. Isolated strong to severe storms developed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 16, 8:53 AM EST, 3 hours 57 minutes earlier.
Area forecast discussion, Aug 16, 8:53 AM EST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
953 AM EDT THU AUG 16 2012
.UPDATE...SFC DATA SHOWS HIGH PRES RIDGE AXIS OVER CENTRAL FL WITH
PREVAILING FLOW FROM THE WSW OVER THE LOCAL AREA. MOISTURE LEVELS
HAVE NOTED TO INCREASE THE PAST FEW DAYS WITH PWAT OF NEAR 2 INCHES
AND MEAN 1000-500 MB VALUES JUST SHY OF 70%. A COUPLE OF MID LEVEL
SHORTWAVES NOTED IN THE MODEL GUIDANCE WITH ONE OVER SRN GA AND
ANOTHER ONE IN THE NE GULF OF MEXICO. AS A RESULT...WE CURRENTLY
SEE VERY ISOLD SHOWERS NOW JUST ENTERING OUR FAR NW ZONES AND SW
ZONES. SOME MID TO HIGH CLOUD COVER MAY DECREASE THE UPWARD SWING
IN MAX TEMPS TODAY ESPECIALLY OVER SE GA. THINK SCT COVERAGE OF
SHOWERS AND STORMS LOOKS GOOD TODAY WITH BEST CHANCES INITIALLY
OVER OUR EXTREME N AND S ZONES AND FILLING IN BETTER FROM ALACHUA
COUNTY TO MARION COUNTY THROUGH NOON. ACTIVITY WILL GRADUALLY
SPREAD EWD WITH THE MEAN FLOW FROM 270 DEG AT 14 KT. MODIFIED
JAX SOUNDING SBCAPE FOR 92/72 WAS NEAR 3400 J/KG AND MPDI VALUE
OF ABOUT 1. THUS...COULD CERTAINLY SEE A FEW STRONG TO POTENTIALLY
SEVERE STORMS IN THE MID TO LATE AFTN HRS.
&&
.AVIATION...SCT-LCL CU DEVELOPING 2 KFT EARLY THIS MORNING. ISOLD
SHOWERS MAY IMPACT GNV TERMINAL WITHIN NEXT FEW HRS...WITH VCTS
ANTICIPATED FOR TAFS IN THE AFTN. TOO EARLY TO INSERT ANY TEMPO
GROUPS BUT ANTICIPATING AMDS FOR GNV AND VQQ IN THE MORNING.
&&
.MARINE...NO CHANGES. WINDS S TO SW NEAR 10 KT AND SEAS 2-3 FT.
ISOLD TO SCT STORM ACTIVITY POSSIBLE FROM ABOUT 2 PM INTO THE EVENING.
RIP CURRENTS: LOW RISK FOR TODAY AND LIKELY ON FRI AS WELL...DUE
TO LOW SEA/SWELL HEIGHTS NEARSHORE OF 2 FT OR LESS.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 93 72 92 72 / 30 30 30 20
SSI 91 76 90 74 / 30 20 30 20
JAX 93 73 91 72 / 40 30 30 20
SGJ 91 74 89 74 / 30 30 30 20
GNV 93 71 90 72 / 30 20 30 20
OCF 93 72 90 72 / 30 20 30 20
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&
SHASHY/MCALLISTER
Hazardous weather outlook, Aug 16, 1:51 AM EST, 10 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
251 AM EDT THU AUG 16 2012
AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-171000-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
251 AM EDT THU AUG 16 2012
THIS OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST GEORGIA AND THE
ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT...
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AND
MOVE WEST TO EAST ACROSS THE REGION TODAY. THE FIRST STORMS ARE
EXPECTED TO MOVE IN FROM THE GULF THIS MORNING AND AFFECT AREAS
WEST OF INTERSTATE 75...THEN INCREASE IN COVERAGE AND MOVE FURTHER
INLAND DURING THE AFTERNOON WITH DAYTIME HEATING. A FEW OF THE
STORMS COULD BECOME STRONG WITH GUSTY WINDS. ANY STORMS WHICH DO
DEVELOP ARE EXPECTED TO DISSIPATE DURING THE EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
ISOLATED TO SCATTERED THUNDERSTORM ACTIVITY IS EXPECTED THROUGH
THE PERIOD. A FEW STRONG STORMS WILL BE POSSIBLE EACH DAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
In the hours before
Special weather statement, Aug 16, 11:29 AM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1229 PM EDT THU AUG 16 2012
FLZ036-161700-
ALACHUA-
1229 PM EDT THU AUG 16 2012
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL
ALACHUA COUNTY FOR STRONG WINDS VALID UNTIL 100 PM EDT...
AT 1229 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES EAST OF NEWBERRY...OR 12 MILES
WEST OF GAINESVILLE...MOVING EAST TO SOUTHEAST AT 15 MPH. THIS
STRONG THUNDERSTORM WILL AFFECT AREAS AROUND NEWBERRY AND ARCHER
THROUGH 100 PM EDT. GUSTY WINDS OF 35 TO 50 MPH CAN BE EXPECTED
ALONG WITH POSSIBLE MINOR WIND DAMAGE. FREQUENT LIGHTNING IS
OCCURRING WITH THIS STORM.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 2952 8257 2953 8257 2953 8260 2955 8264
2973 8261 2966 8229 2950 8233 2950 8252
TIME...MOT...LOC 1629Z 280DEG 13KT 2962 8252
SHASHYSpecial weather statement, Aug 16, 12:17 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
117 PM EDT THU AUG 16 2012
FLZ040-161800-
MARION-
117 PM EDT THU AUG 16 2012
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL MARION
COUNTY FOR STRONG WINDS AND FREQUENT LIGHTNING VALID UNTIL 200 PM
EDT...
AT 116 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES WEST OF LOWELL...OR 11 MILES
SOUTHEAST OF WILLISTON...MOVING EAST AT 15 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND REDDICK...LOWELL...
OCALA...ANTHONY...SPARR...SILVER SPRINGS SHORES...SANTOS AND BURBANK
THROUGH 200 PM EDT. ANOTHER STORM JUST WEST OF BELLEVIEW WILL MOVE
EAST AT 15 MPH. FREQUENT CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS
OF 40 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 2896 8219 2922 8239 2940 8238 2942 8203
2935 8199 2896 8197
TIME...MOT...LOC 1716Z 271DEG 12KT 2930 8228
SHASHYThunderstorm Wind, Marion
- When
- August 16, 12:50 PM EST
- Where
- Marion County, 1.39 mi ESE of Dallas
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 28.960, -82.010
The County Road Department reported a tree blown down on SE 58th Avenue between Highway 42 and SE 177th Place.
Lightning, Flagler
- When
- August 16, 3:10 PM EST
- Where
- Flagler County, 0.92 mi NW of Bunnell
- Property damage
- $2,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 29.480, -81.270
A lightning strike damaged power lines near U.S. Highway 1 and County Road 13 in Bunnell. The cost of damage was estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Kentucky, August 16, 20121 death · $27,000 · 60 kt wind · 7 events
- Hail and Damaging Winds in Illinois, August 16, 20122 injured · $3.7 million · 1 in hail · 26 events
- Hail and Damaging Winds in Tennessee, August 16 to 17, 20122 injured · $347,000 · 1 in hail · 36 events
- Hail and Damaging Winds in Missouri, August 16, 20124 injured · $156,000 · 2 in hail · 35 events
- Flash Flooding and Debris Flow in California, August 16 to 17, 2012$2.0 million · 52 kt wind · 6 events
- Tornado and Flash Flooding in Utah, August 16 to 21, 2012$1.5 million · EF0 · 11 events
- Flash Flooding in Arizona, August 16, 2012$500,000 · 2 events
- Hail and Damaging Winds in Arkansas, August 16, 2012$157,000 · 1 in hail · 10 events
- Hail and Damaging Winds in Arkansas, August 16, 2012$150,000 · 1 in hail · 4 events
- Hail and Damaging Winds in Kentucky, August 16, 2012$105,000 · 56 kt wind · 11 events
- Hail and Damaging Winds in Iowa, August 16, 2012$64,000 · 1.25 in hail · 9 events
- Hail and Damaging Winds in Oklahoma, August 16, 2012$35,000 · 70 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 399383, 399382.